Skip to Main Content

++

Case history

++

Image not available. A 68-year-old woman presented with a 1 month history of dysphagia. Her medical history included hypertension, a pacemaker and a previous gastric polyp. Medications included simvastatin, amlodipine and candesartan. Endoscopy revealed a 3 cm polypoid submucosal mass with ulcers. Although mucosa from the original biopsy was normal, the underlying lesion was identified on re-biopsy as a gastrointestinal stromal tumour (GIST). CT staging identified a 4 cm left gastric wall soft tissue mass. The patient proceeded to have a total gastrectomy with Roux-en-Y reconstruction. Final pathology showed a 51 mm pleomorphic (mixed spindle cell/epithelioid) GIST with six mitoses per 50 high-powered fields (HPFs) and areas of necrosis. Genetics showed the tumour to have an exon 13 K642E KIT mutation. The GIST multidisciplinary team recommended adjuvant imatinib, which the patient accepted. After completion of treatment, there was no evidence of recurrence on surveillance imaging.

There were, however, complications during her management. Investigation and treatment of a neck nodule (thyroidectomy and radioiodine ablation for a concurrent papillary thyroid cancer) led to identification of borderline enlarged mediastinal lymph nodes. These were found to be caseating granulomas; Mantoux/T-SPOT testing, along with a history of exposure to an infected contact, necessitated treatment for tuberculosis (TB). This required combination antimicrobial therapy, including 6 months of rifampicin, a strong cytochrome P450 (CYP) 3A4 inducer. Although the interaction with her simvastatin is well recognized, it is also very common for small molecule inhibitors used in oncology to be CYP3A4 substrates, as is the case with imatinib. Mild imatinib-related gastrointestinal toxicities reduced on rifampicin but recurred with a compensatory 50% dose increase of imatinib to 600 mg. The dose was reduced again on completion of rifampicin.

A potential second major drug-drug interaction occurred when the patient developed frequent paroxysmal atrial fibrillation (an arrhythmia not corrected by pacemakers such as hers). Anticoagulation was recommended, but imatinib interacts with warfarin via CYP2D6 (with one case of intracerebral bleed reported) and oral Factor Xa inhibitors via CYP3A4 (guidance cautions against these combinations). After discussion, anticoagulation was postponed for 5 months until the imatinib course was completed. The patient remains clear of any recurrence of cancer or TB and of any thromboembolic event.

Which patients are likely to benefit from adjuvant imatinib and what duration is recommended?

What is the role of individual KIT (or PDGFRA) mutations in diagnosis?

What is the role of individual KIT (or PDGFRA) mutations in imatinib sensitivity and dose?

How can drug-drug interactions be identified and managed?

++

Which patients are likely to benefit from adjuvant imatinib and what duration is recommended?

++

Trials conducted by the American College of Surgeons Oncology Group (ACOSOG Z9001), the Scandinavian Sarcoma Group and German Working Group on Medical Oncology (SSG XVIII/AIO), and the European Organisation for Research and Treatment of Cancer (EORTC 62024) have demonstrated clinical benefit from adjuvant imatinib with increased relapse-free survival and overall survival. The results of these trials were reviewed in the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.